Alert archive / Missouri / Tornado Warnings in 1996
Tornado Warning 18, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at May 26, 1996, 9:34 PM CDT for Barton County, Vernon County, Missouri. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 26, 1996, 9:34 PM CDT (02:34 UTC)
- Expired
- May 26, 1996, 10:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Barton County, MO, Vernon County, MO
The radar
The Springfield radar (KSGF), 97 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 9:53 PM CDT | Tornado F1 | Liberal, MO | |
| May 26, 10:02 PM CDT | Tornado F1 | Oskaloosa, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1746 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1110 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 10.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 270234 TORSGF MOC011-217-270330- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 934 PM CDT SUN MAY 26 1996 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 1030 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWEST MISSOURI ...WESTERN BARTON COUNTY IN WEST CENTRAL MISSOURI ...VERNON COUNTY AT 933 PM...THE CRAWFORD COUNTY SHERIFF INDICATED A TORNADO WAS ON THE GROUND 2 MILES WEST OF PITTSBURG MOVING NORTHEAST AT 35 MPH. PERSONS IN LIBERAL...MINDENMINES...BRONAUGH...AND NEVADA SHOULD TAKE COVER IMMEDIATELY. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. DH/DR
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at May 26, 8:41 PM CDT, 53 minutes earlier.
Area forecast discussion, May 26, 8:41 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 838 PM CDT SUN MAY 26 1996 SVR WX WILL KEEP THIS DISCUSSION SHORT... HAVE NOT HAD A CHANCE TO LOOK AT 00Z UA PLOTS DUE TO IMPENDING SEVERE WEATHER. 00Z SGF SOUNDING INDCD UNSTABLE ATMOSPHERE WITH HELICITIES BETWEEN 100 AND 200 M2/S2. SFC LOW OVER KS CREATING COMMA SHAPED AREA OF CONVECTION FM KS/NW MO S INTO OK. WTR VPR LOOP SHOWING H5 LOW FINALLY STARTING TO MOVE NE INTO CO. IR LOOP SHOWING SRN END OF TRW AREA NEAR OKC WITH CAP LIKELY SUPRESSING ANY DEVELOPMENT FURTHER S. CURRENT ZONES LOOK OKAY: ONLY MODIFICATIONS WOULD BE TO DELAY PCPN OVER ERN 1/2 OF CWA (EAST OF CURRENT WATCH AREAS) UNTIL AFTER MIDNIGHT. LOWS MAY NEED TO BE BUMPED UP A CATEGORY ACROSS THE BOARD. LOOKS LIKE IT COULD BE AN INTERESTING AND ACTIVE NIGHT ACROSS THE OZARKS... MS
In the hours before
Special weather statement, May 26, 4:39 PM CDT, 4 hours 55 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-262240- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 439 PM CDT SUN MAY 26 1996 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...SEVERE THUNDERSTORM WATCH FOR PARTS OF SOUTH CENTRAL AND CENTRAL MISSOURI HAS BEEN CANCELLED... MOST OF THE SEVERE WEATHER HAS MOVED TO EAST OF THE MISSISSIPPI RIVER AND AS A RESULT THE SEVERE THUNDERSTORM WATCH FOR PARTS OF SOUTH CENTRAL AND CENTRAL MISSOURI HAS BEEN CANCELLED. HOWEVER THE ATMOSPHERE OVER THE REGION REMAINS VERY UNSTABLE AND THUNDERSTORMS ARE FORMING IN EASTERN KANSAS AT THIS TIME AND ARE EXPECTED TO MOVE INTO WESTERN MISSOURI AROUND 700 PM. STAY TUNED TO THIS STATION FOR FURTHER WEATHER STATEMENTS CONCERNING THE THUNDERSTORM ACTIVITY IN EASTERN KANSAS. SHUMWAY
Special weather statement, May 26, 5:17 PM CDT, 4 hours 17 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270520- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 517 PM CDT SUN MAY 26 1996 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...TORNADO WATCH FOR MUCH OF SOUTHWEST AND WESTERN MISSOURI UNTIL MIDNIGHT... A STRONG LOW PRESSURE SYSTEM OVER THE SOUTHERN PLAINS CONTINUES TO MOVE NORTHEAST INTO VERY UNSTABLE AIR OVER THE REGION. ALSO ASSOCIATED WITH THIS STORM SYSTEM ARE VERY STRONG WINDS IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE. AS A RESULT THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR MUCH OF WESTERN MISSOURI UNTIL MIDNIGHT. THE FOLLOWING COUNTIES ARE IN THE TORNADO WATCH... IN SOUTHEAST KANSAS...BOURBON..CRAWFORD..CHEROKEE IN SOUTHWEST MISSOURI...NEWTON..JASPER..BARTON..VERNON..ST. CLAIR.. CEDAR..DADE..LAWRENCE..GREENE..POLK..HICKORY..BENTON. SOME CITIES IN THE TORNADO WATCH ARE... IN SOUTHEAST KANSAS...PITTSBURG..FT. SCOTT..COLUMBUS IN SOUTHWEST MISSOURI...JOPLIN..NEVADA..SPRINGFIELD..BOLIVAR..AND WARSAW. STAY TUNE TO THIS STATION FOR FURTHER WEATHER UPDATES OR POSSIBLE WARNINGS.
Special weather statement, May 26, 6:53 PM CDT, 2 hours 41 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270255- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 653 PM CDT SUN MAY 26 1996 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...STRONG THUNDERSTORMS OVER SOUTHEAST KANSAS... AT 645 PM A LINE OF STRONG THUNDERSTORMS STRETCHED FROM CENTRAL OKLAHOMA NORTHEASTWARD INTO EXTREME SOUTHEAST KANSAS. THESE STORMS ARE MOVING TO THE NORTHEAST AT 40 MPH. AT THE PRESENT SPEED AND MOVEMENT...THE STORMS SHOULD MOVE INTO EXTREME SOUTHWEST MISSOURI BETWEEN 10PM AND MIDNIGHT AND SHOULD CONTINUE INTO EARLY MONDAY MORNING. PERSONS IN THE PATH OF THESE STORMS CAN EXPECT LARGE HAIL...VERY HEAVY RAIN...DAMAGING WINDS AND EVEN TORNADOES. THESE STORMS WILL MOVE SLOWLY ACROSS THE REGION FROM WEST TO EAST DURING THE OVERNIGHT HOURS WHICH WILL ALSO CREATE THE POSSIBILITY OF FLASH FLOODING OF AREA CREEKS AND STREAMS. THIS IS A DANGEROUS WEATHER SITUATION...PLEASE STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES OR POSSIBLE WARNINGS. SHUMWAY
Special weather statement, May 26, 8:31 PM CDT, 1 hour 3 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270635- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 831 PM CDT SUN MAY 26 1996 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...TORNADO WATCH UNTIL 1AM MONDAY MORNING FOR EXTREME SOUTHWEST MISSOURI..NORTHWEST ARKANSAS..AND NORTHEAST OKLAHOMA... A LINE OF STRONG TO SEVERE THUNDERSTORMS STRETCHING FROM EASTERN OKLAHOMA TO EASTERN KANSAS WERE MOVING TO THE NORTHEAST AT 40 MPH. THESE STORMS HAVE A HISTORY OF PRODUCING TORNADOES AND WILL MOVE INTO CHEROKEE COUNTY IN SOUTHEAST KANSAS AROUND 845PM. AS A RESULT THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH UNTIL 1 AM MONDAY MORNING FOR EXTREME SOUTHWEST MISSOURI. THE FOLLOWING COUNTIES ARE INCLUDED IN THIS TORNADO WATCH... IN SOUTHWEST MISSOURI...BARRY..STONE..CHRISTIAN..TANEY..AND MCDONALD. SOME CITIES IN THIS WATCH ARE BRANSON...NEOSHO...AND OZARK. THERE IS ALSO A TORNADO WATCH FOR THE REMAINDER OF SOUTHWEST AND WESTERN MISSOURI UNTIL MIDNIGHT. STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES CONCERNING THESE DANGEROUS STORMS. SHUMWAY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 9:55 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 65 min |
| May 26, 10:19 PM CDT | Tornado Warning | SGF | Cedar, St. Clair | 56 min |
| May 26, 10:26 PM CDT | Tornado Warning | SGF | Vernon | 34 min |
| May 26, 11:28 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 62 min |
| May 26, 11:38 PM CDT | Tornado Warning | SGF | Benton, Morgan | 67 min |
| May 27, 12:31 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 59 min |
| May 27, 6:09 PM CDT | Severe Thunderstorm Warning | SGF | Dent | 36 min |
Nearby
Tornado Warnings in Missouri, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.